Iowa, 2008

Flooding in Iowa, May 30 to 31, 2008

May 30 to 31, 2008 · NWS DMX · 14 events in 10 counties and zones

Wet weather was the rule through most of May. However, a very welcome dry period at mid month finally allowed spring planting to progress.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
$275,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Wet weather was the rule through most of May. However, a very welcome dry period at mid month finally allowed spring planting to progress. A statewide average of only 0.07 inches of rain fell between the afternoon of the 11th and the evening of the 22nd. The heaviest rains of the month arrived on the 29th-30th when a statewide average of 2.05 inches of rain fell. Flooding was widespread during this event from west central to northeast Iowa where 3 to 5 inch rain totals were common. Monthly precipitation totals varied from 3.00 inches at Lansing to 11.01 inches at Boone. The total at Boone was a new record for the month of May among 111 years of record at that location (old record 10.24 inches in 1990). The heavy rainfall on the 29th and 30th caused a strong response on area rivers. Many locations reached at least moderate flooding. Central Iowa was hard hit as the heavy rainfall centered on the Boone area caused creeks and streams to rise to between 4 and 7 feet above flood stage. There were some road closures in the area, and flooding was extensive in the Ames area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 5:49 PM CST, 8 hours 3 minutes earlier.

Area forecast discussion, May 29, 5:49 PM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT THU MAY 29 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
OBVIOUS PRIMARY FOCUS IS CONVECTIVE TRENDS TONIGHT.  BASICALLY
GEARED THE FORECAST TOWARDS THE POTENTIAL FOR SEVERE THUNDERSTORMS
OVER THE CWA.  EXPLOSIVE POTENTIAL CURRENTLY EXISTS WEST OF IOWA AND
THESE CONDITIONS ARE FORECAST TO PUSH INTO IOWA DURING THE LATE
EVENING AND OVERNIGHT HOURS.  THERE IS SOME CONCERN ABOUT WHETHER WE
WILL BE ABLE TO REALIZE THE CAPE AVAILABLE BUT WE WILL HAVE VERY
STRONG SHEAR OVER THE CWA AND A VERY DYNAMIC SYSTEM WITH UPPER LEVEL
SUPPORT PUSHING IN.  WE SHOULD EVENTUALLY SEE THE STRONG STORMS PUSH
INTO CENTRAL IOWA BY 30/03Z.  FLOODING IS ALSO A CONCERN.  THE
MORNING AND AFTERNOON CONVECTION BETWEEN HIGHWAYS 20 AND 30 HAS
PRODUCED AROUND 2 INCHES OF RAINFALL IN THIS AREA.  ADDITIONAL
STORMS WITH HEAVY RAINFALL IS PROGGED TO MOVE EAST MAINLY OVERNIGHT
AND THIS WILL AGGRAVATE ALREADY WET SOILS.

LOOKING AHEAD TO FRI...SEVERE THREAT IS CERTAINLY THERE AGAIN BUT
SOMEWHAT CONDITIONAL DEPENDING ON FATE OF EARLY MORNING MCS.
CONVERGENCE ALONG THE FRONT IS RATHER WEAK...BUT MLCAPES TURN OUT TO
BE SIMILAR TO WHAT IS OCCURRING TODAY WITH NIL CIN.  0-1KM SHEAR/SR
NOT AS IMPRESSIVE...BUT DEEPER 0-6KM SHEAR QUITE STRONG AND
FAVORABLE FOR SUPERCELLS SO ALTHOUGH TORNADO THREAT MAY NOT BE AS
GREAT LARGE HAIL AND DAMAGE WINDS ARE AGAIN POSSIBLE.  CONSIDERING
THE RELATIVELY LOW LCLS AND INSTABILITY...AN ISOLATED TORNADO CANNOT
BE RULED OUT EITHER.

MLCAPES UP TO 1000 J/KG CONTINUE TO SHOW UP OVER THE WEEKEND SO
ISOLATED CELLS COULD STILL POP UP...HENCE SLIGHT CHANCE WORDING.
LOOKING INTO NEXT WEEK...UNFORTUNATELY HAVE EXTENDED PERIOD OF
SLIGHT TO CHANCE POPS WITH NO PROLONGED STRETCH OF DRY WX IN SIGHT.
CENTRAL CONUS RIDGE REMAINS IN PLACE UNTIL IT SLIDES EAST TOWARD
DAYS 6/7...BUT IS NOT STRONG ENOUGH TO PUSH SHRT WV TRACK FAR ENOUGH
N TO DRY US OUT MUCH.  NO REAL ALTERATIONS TO TEMPS THROUGH THE
ENTIRE PERIOD WITH AFOREMENTIONED LACK OF PATTERN CHANGE KEEPING
SEASONAL READINGS IN THE FORECAST.

&&

.AVIATION...30/00Z
VIGOROUS SYSTEM MOVING IN THIS EVENING AND OVERNIGHT WITH WIDESPREAD
THUNDERSTORMS...SOME SEVERE...MOVING THROUGH THE REGION OVERNIGHT.
EXTREMELY STRONG WINDS EXPECTED WITH SOME OF THESE STORMS. IN
ADDITION TO THE STORMS...THE NORTH WILL BE IN AND OUT OF MVFR CLOUD
COVER NORTH OF THE WARM FRONT. BREAKS IN THE CLOUD COVER EXPECTED BY
FRIDAY MORNING. ANOTHER THREAT OF STORMS DURING THE AFTERNOON MAINLY
OVER THE FAR SOUTHEAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT I80 TO
MN BORDER IAZ004>007-015>017-023>028-033>039-044>050-057>062.

&&

LONG TERM/SHORT TERM...BSS/FAB
AVIATION...DONAVON
Hazardous weather outlook, May 29, 3:13 PM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT THU MAY 29 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-302115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
413 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE FORECAST TO MOVE INTO WESTERN
PORTIONS OF THE AREA THIS EVENING THEN SPREAD EAST OVERNIGHT.
SEVERE STORMS ARE LIKELY AND WILL BE CAPABLE OF PRODUCING HEAVY
RAIN. WEST OF INTERSTATE 35...ALL MODES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING DAMAGING WINDS...LARGE HAIL AND TORNADOES. TO THE EAST
OF I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS
AND LARGE HAIL.

WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH
LOCALLY HIGHER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT. PLEASE CHECK THE LATEST BULLETIN ON THE NATIONAL WEATHER
SERVICE DES MOINES WEBSITE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. SOME
STORMS WILL AGAIN BE SEVERE EAST OF I35 WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT AND MAY BE NEEDED AGAIN
FRIDAY.

IAZ070>075-081>086-092>097-302115-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
413 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE FORECAST TO MOVE INTO WESTERN
PORTIONS OF THE AREA THIS EVENING THEN SPREAD EAST OVERNIGHT.
SEVERE STORMS ARE LIKELY AND WILL BE CAPABLE OF PRODUCING HEAVY
RAIN. WEST OF INTERSTATE 35...ALL MODES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING DAMAGING WINDS...LARGE HAIL AND TORNADOES. TO THE EAST
OF I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS
AND LARGE HAIL.

WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH
LOCALLY HIGHER AMOUNTS. HOWEVER...SINCE THE AREA RECEIVED LITTLE
OR NO RAINFALL EARLIER THE THREAT OF FLASH FLOODING AT THIS TIME
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. SOME
STORMS WILL AGAIN BE SEVERE EAST OF I35 WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE
NEEDED AGAIN ON FRIDAY AND FRIDAY EVENING.

FAB

In the hours before

Local storm report, May 30, 12:48 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
148 AM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND GST     CRESTON AIRPORT         41.02N 94.36W
05/30/2008  M58 MPH          UNION              IA   AWOS

&&

MS MAY 08
Local storm report, May 30, 12:59 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
159 AM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND GST     CRESTON                 41.06N 94.36W
05/30/2008  M65.00 MPH       UNION              IA   MESONET

            FROM THE CRESTON RWIS SITE

&&

MS MAY 08
Local storm report, May 30, 1:25 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 AM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     5 WNW ADEL              41.64N 94.11W
05/30/2008                   DALLAS             IA   EMERGENCY MNGR

            POSSIBLE TORNADO...TREE DOWN ON 270TH...ONE HALF MILE
            WEST OF P58.

1252 AM     TSTM WND DMG     4 NW ADEL               41.65N 94.09W
05/30/2008                   DALLAS             IA   EMERGENCY MNGR

            POSSIBLE TORNADO...NUMEROUS POWER POLES DOWN CLOSING THE
            P58 THROUGH 260TH AND 270TH STREETS.

1253 AM     TSTM WND DMG     5 WNW ADEL              41.64N 94.11W
05/30/2008                   DALLAS             IA   EMERGENCY MNGR

            POSSIBLE TORNADO...TREES SHED AND HAY RACK BLOWN DOWN.
            POWER POLES MISSING.

1254 AM     TSTM WND DMG     4 WNW ADEL              41.64N 94.09W
05/30/2008                   DALLAS             IA   EMERGENCY MNGR

            POSSIBLE TORNADOW...MORE POWER LINES AND POLES DOWN ON K
            AVE.

&&

ALBRECHT
Local storm report, May 30, 1:27 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     TSTM WND DMG     4 WNW ADEL              41.64N 94.09W
05/30/2008                   DALLAS             IA   EMERGENCY MNGR

            POSSIBLE TORNADO...MORE POWER LINES AND POLES DOWN ON K
            AVE.

&&

ALBRECHT
Local storm report, May 30, 1:32 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 AM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     FLASH FLOOD      5 N AMES                42.09N 93.62W
05/30/2008                   STORY              IA   LAW ENFORCEMENT

            WATER OVER ROAD AT INTERSECTION OF 180TH AND US HWY 69.

&&

ALBRECHT
Local storm report, May 30, 1:41 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 AM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     FLASH FLOOD      4 N CARROLL             42.13N 94.86W
05/30/2008                   CARROLL            IA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 71 NORTH OF CARROLL.

1255 AM     FLASH FLOOD      5 NNW JEFFERSON         42.09N 94.41W
05/30/2008                   GREENE             IA   LAW ENFORCEMENT

            TWO FEET OF WATER OVER HIGHWAY 4 NORTH OF FARLIN.

0223 AM     FLASH FLOOD      JEFFERSON               42.02N 94.38W
05/30/2008                   GREENE             IA   LAW ENFORCEMENT

            NUMEROUS LOCATIONS HAVE WATER ACROSS THE ROAD THROUGHOUT
            THE COUNTY. LOCATIONS INCLUDE HIGHWAY 25 SOUTH OF
            SCRANTON...OLD HIGHWAY 30 EAST AND WEST OF
            JEFFERSON...HIGHWAY 4 NORTH OF JEFFERSON. CAR ALSO WENT
            INTO THE DITCH AFTER LOOSING CONTROL DRIVING THROUGH
            WATER.

&&

RDONAVON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Story

When
May 30, 1:52 AM CST to 5:00 PM CST
Where
Story County, 1.57 mi NW of Ames to 0.19 mi E of Ontario
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.043, -93.645

Flood, Story

When
May 30, 6:11 AM CST to May 31, 12:53 PM CST
Where
Story County, 2.56 mi N of Ames to 1.77 mi NNW of Ames
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.066, -93.611

Flood, Mahaska

When
May 30, 6:47 AM CST to May 31, 11:59 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Story

When
May 30, 6:50 AM CST to May 31, 9:51 AM CST
Where
Story County, 1.89 mi ENE of Ames Arpt to 1.03 mi SSE of Maxwell
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.011, -93.587

Flood, Marshall

When
May 30, 8:05 AM CST to May 31, 11:59 PM CST
Where
Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.109, -93.054

Flood, Cerro Gordo

When
May 30, 10:52 AM CST to May 31, 6:30 PM CST
Where
Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.137, -93.031

Flood, Dallas

When
May 30, 1:08 PM CST to May 31, 11:59 PM CST
Where
Dallas County, 2.14 mi WSW of Dawson to 0.81 mi ENE of Kennedy
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.840, -94.269

Flood, Polk

When
May 30, 6:37 PM CST to May 31, 11:59 PM CST
Where
Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
41.566, -93.672

Flood, Lucas

When
May 30, 8:00 PM CST to May 31, 5:04 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Polk

When
May 30, 9:10 PM CST to May 31, 11:59 PM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

Flood, Butler

When
May 30, 9:56 PM CST to May 31, 11:59 PM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Crop damage
$15,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Webster

When
May 31, 2:09 AM CST to 11:59 PM CST
Where
Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
Cause
Heavy Rain
Crop damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Jasper

When
May 31, 3:35 AM CST to 11:59 PM CST
Where
Jasper County, 0.9 mi W of Valeria to 2.25 mi ENE of Metz
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.730, -93.347

Flood, Polk

When
May 31, 12:56 PM CST to 11:59 PM CST
Where
Polk County, 11.31 mi SW of Pleasant Hill to 13.51 mi NNW of Herrold
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
41.850, -93.999

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94266, 94270, 94283, 94280, 94289, 94281, 94291, 94287, 94284, 94286, 94290, 94285, 94282, 94288.